Oklahoma, 2023

Wildfire in Oklahoma, April 17, 2023

April 17, 2023 · NWS OUN · 1 event in 1 county or zone

Warm, dry and breezy conditions lead to a fire start and spread across portions of Logan County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Warm, dry and breezy conditions lead to a fire start and spread across portions of Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 11:05 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 17, 11:05 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1205 PM CDT Mon Apr 17 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 238 AM CDT Mon Apr 17 2023

Expect winds to quickly increase from the southwest late this
morning through early this afternoon as a lee trough deepens.
Temperatures will also quickly climb within this flow and mid 80
highs will be common within the surface trough across northwestern
OK. A few high based showers and thunderstorms could develop with
aid from a subtle mid level shortwave trough moving through/under
the upper ridge axis late today through this evening initially
from western and southwestern OK to northern OK overnight. Some
strong wind gusts will be possible before sunset if they can
manage to maintain into our area. A low level jet and returning
low level moisture will keep temps on the warm side for early
Tuesday morning.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 238 AM CDT Mon Apr 17 2023

Low level moisture advection will continue throughout Tuesday
afternoon and a dryline will sharpen near the western TX/OK
border. Another subtle mid level perturbation should near this
area around peak heating but with relatively weak mid to upper
flow. However, if a storm or two can manage to develop along the
dryline overcoming CIN it may become strong to severe with a
threat of damaging wind gusts given inverted V profiles/high bases
and perhaps severe hail considering moderate instability and just
enough effective shear in place. Storms should dissipate a couple
hours after sunset if they develop.

The boundary layer will continue to moisten across most of the
area Tuesday night into Wednesday morning as a stronger LLJ
develops. In addition, saturation and subtle isentropic ascent
may result in some drizzle developing along and east of I-35 by
Wednesday morning. There could be some showers and thunderstorms
across far SE OK as well. As mixing occurs through Wed, the
dryline will surge eastward to near Highway 81 with west to
southwest surface winds extending from NM, to the panhandles and
western OK. Very warm afternoon temps are expected within this
downslope flow, especially across southwestern OK where low to mid
90s appear likely. Stronger mid to upper diverging flow and a
more substantial shortwave trough are expected Wed afternoon by
peak heating and shortly thereafter. Again, at least isolated
severe thunderstorms will be possible from late afternoon through
early evening with a threat of large hail and damaging winds.
Isolated thunderstorm could continue overnight as the dryline
retreats.

Late Wed night into early Thursday morning, a broad cyclone is
expected over the north central CONUS and a Pacific cold front
should make its way southward to around the I-44 corridor near
sunrise but stall somewhere near SE OK. Additional shower and
thunderstorm chances will be possible there throughout Thursday.
Confidence in where the front will end up Thursday is fairly low
right now, as most solutions had it surging further south
yesterday. If the current forecast does verify, one would suspect
another severe threat across far SE OK Thursday afternoon and
evening.

More uncertainty arrives late Thursday into Friday morning. A warm
front could surge north across the Red River as the main upper
trough axis enters the Plains resulting in more shower and
thunderstorm chances initially across east central and
southeastern OK, and then low chances of showers throughout
Friday behind a strong cold front accompanying ascent with the
upper trough. All this being said, confidence is fairly high for
it to be much colder by next weekend as the deep cyclone moves
into the Midwestern states.

&&

.AVIATION...
(18Z TAFS)
Issued at 1001 AM CDT Mon Apr 17 2023

VFR conditions are expected until 181800. Gusty southwest winds
are expected through the period with LLWS at most TAF sites
Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  58  80  63 /   0  10  10  10
Hobart OK         81  54  83  60 /   0  10  20  20
Wichita Falls TX  82  56  81  64 /   0  10  10  10
Gage OK           84  53  87  52 /  10  20  10  10
Ponca City OK     81  55  84  63 /   0  20  10  10
Durant OK         79  53  77  63 /   0   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....03
AVIATION...09
Hazardous weather outlook, Apr 17, 2:47 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
347 AM CDT Mon Apr 17 2023

OKZ004>048-050>052-TXZ083>090-180900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
347 AM CDT Mon Apr 17 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Very low thunderstorm chances are expected across far western and
northwestern Oklahoma late this afternoon through tonight. Strong
wind gusts could accompany any thunderstorms that manage to
develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
By Tuesday afternoon and evening, isolated strong to severe
thunderstorms may develop near a dryline across far western
Oklahoma and north Texas, posing a damaging wind and hail threat.

Isolated severe thunderstorms will then be possible Wednesday
afternoon and evening along a dryline mainly east of Highway 81.
Large hail and damaging wind gusts will be the main hazards
Wednesday. The threat of severe weather could continue Thursday
across far southeastern Oklahoma.

.Fire Weather...
Critical fire weather conditions will be possible Wednesday
across western Oklahoma and adjacent portions of north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Logan

When
April 17, 11:30 AM CST to 5:30 PM CST
Where
Logan forecast zone
Property damage
$48,000
Reported by
Park/Forest Service
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

The 'Waterloo Road Fire' spread over 339 acres. This fire may have impacted portions of far northern Oklahoma County, just south of Waterloo Road.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092955.